Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Type 2 diabetic. Is ginseng and gymnema considered as traditional herbs?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 349 Questions
Hello there, I do have a few questions about Isoniazid. I am just wondering here if American Ginseng and Gymnema Sylvestre are considered traditional herb/traditional herbal supplement. I understand that when taking Isoniazid, patient is not allowed to consume any form of traditional herb. My father is a Type II Diabetic patient and he is currently under treatment for TB thus consuming isoniazid. I wish to purchase a herbal supplement to help maintain his blood glucose but the ingredients contain both american ginseng and gymnema sylvestre. The TB doctor advised that he is not familiar with Gymnema Sylvestre and thus would not approve the supplement I plan to purchase for my father.
Posted Wed, 16 Jan 2013 in Diabetes
Answered by Dr. Piyush Ostwal 2 hours later
Thanks for the query.
Yes, Ginseng and Gymnema are considered traditional herbs. The general recommendation to forbid using these while on Isoniazid will hold for them too. There have not been any studies done specifically to look at the adverse effect that can occur if both are used together. The exact mechanism of metabolism of herbal products is not known and so interaction with isoniazid can not be predicted. It is best not to use them together.
Hope that answers your query. if there are more questions, I will be happy to answer.
Good luck.
Above answer was peer-reviewed by
Follow-up: Type 2 diabetic. Is ginseng and gymnema considered as traditional herbs? 20 hours later

Thank you for your reply. I have further questions which I will post here.

1) If the herbal supplement containing american ginseng and gymnema sylvestre is taken like 2 hours after taking isoniazid, will that be a good time allowance given in between the different consumption? The supplement I am looking at getting for my dad is called Sugar Balance which contains Bitten Melon, Alpha Lipoic Acid, American Ginseng and Gymnema Sylvestre. Isoniazid unfortunately is raising my dad's blood glucose even with the daily consumption of his diabetic medication. Although it helps to treat the TB bacteria it also causes the blood glucose problem. I am terrified for my dad having to deal with the unstable glucose situation. And his diabetic doctor would just increase his dosage and this is not really helping at all in the long run. He has to be on isoniazid for 9 months and this is his 5th month already. I am not sure if he has to deal with any worsening diabetic condition at the end of the treatment period for isoniazid.

2) What is the alternative option for the blood glucose maintenance for my father's condition. He is very careful with diet and he exercises everyday. Before the TB treatment, he never has to deal with above 150-180mg/dl before meal and over 200mg/dl after meal. I am seriously concerned and there is no way to take him off isoniazid and it is compulsory that he finishes the 9 month treatment.

I appreciate your time and advice.

Thanks & regards.
Answered by Dr. Piyush Ostwal 4 hours later
The Isoniazid should be continued for the period prescribed and it is not advisable to stop it prematurely. The alternative for controlling blood sugars is injections of insulin at least for the period when he is on isoniazid. The Isoniazid by itself doesn't cause sugar problems but probably it is interacting with drugs that your father is taking for diabetes.
I am not in a position to comment on effect of spacing out herbal supplements from isoniazid as there is no study which has analysed that. Moreover medication once consumed remains in body for long time and can have interactions even after hours.
Good luck.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor